Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 29, NWS Gaylord, MI

June 29, 2000Oscoda County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 29, 2000, 3:06 PM EDT for Oscoda County, Michigan. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2000, 3:06 PM EDT (19:06 UTC)
Expired
Jun 29, 2000, 3:45 PM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:12 PM EDTHail 0.75Fairview, MI
Jun 29, 3:20 PM EDTHail 0.75Comins, MI
Jun 29, 3:26 PM EDTHail 0.75Mc Kinley, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 291906
SVRAPN
MIC135-291945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
306 PM EDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCODA COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 345 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COMINS...OR ABOUT 10 MILES NORTHEAST OF
  MIO...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER MCKINLEY AROUND 330 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETEZR. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

ADAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:09 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 12:09 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1209 PM EDT THU JUN 29 2000

MAIN FORECAST CONCERN FOR ERN UPR/NRN LWR MI THIS AFTERNOON WILL BE
WITH THE THREAT/COVERAGE OF DIURNAL CONVECTION. CURRENTLY ON THE
REGIONAL SFC ANALYSIS...WELL-DEFINED TROUGH EXTENDS JUST EAST OF A
SAULT STE MARIE TO MANISTEE LINE. THE SFC TROUGH IS ASSOCIATED WITH
A RATHER VIGOROUS MID LEVEL SHORTWAVE DIVING SE ON THE BACK SIDE OF
THE MAIN HUDSON BAY VORTEX. Q-G FORCING (PDVA AND Q-VECTOR
CONVERGENCE) ALONG THE SFC...COMBINED WITH HIGH DEGREE OF SFC-500 MB
INSTABILITY...IS RESULTING IN WIDELY SCATTERED SHOWER/TSTM ACTIVITY
PER RECENT REGIONAL RADAR LOOPS.

Q-G FORCING QUICKLY BECOMES DOWNWARD THIS AFTERNOON BEHIND THE
SHORTWAVE AND THE NDVA AND SUBSIDENCE REGIME MOVES IN. AT THAT
POINT...FOCUSING MECHANISM FOR ORGANIZED CONVECTION WILL BE TOUGH TO
COME BY...THOUGH GIVEN THE LIGHT NORTHWESTERLY WIND FIELDS OFF THE
SFC AND ALOFT...SUSPECT LAKE BREEZE CONVERGENT BOUNDARIES ON THE
HURON SIDE MIGHT COME INTO PLAY LATER IN THE AFTERNOON. WORDED
ISOLATED SHOWERS/STORMS THROUGH EARLY AFTERNOON WEST OF I-75...
OTHERWISE KEPT THE MENTION IN THROUGH THE AFTERNOON EAST.

AS  FOR THE INSTABILITY PARAMETERS...MODIFIED 12Z KAPX OBSERVED AND
18Z MODEL SOUNDINGS SHOW CONVECTIVE TEMPS IN THE MID 60S (REAL LOW
FOR THIS TIME OF YEAR)...TOTAL TOTALS NEAR 50...AND LI'S AROUND -5C.
MODIFIED SOUNDINGS FOR A 69/52 TEMP/DWPT REGIME YIELDS POSITIVE
BUOYANCY AROUND 1500 J/KG. WEAK WIND FIELDS ALOFT (10-15 KTS MAX
THROUGH 500 MB) ALONG WITH FREEZING/WET BULB ZERO HEIGHTS OF
8200/7200 FT RESPECTIVELY WOULD SUGGEST THE LIKELIHOOD OF HAIL WITH
THE S^TRONGER THUNDERSTORMS. HOWEVER...NARROWNESS OF CAPE (LACK OF
UPDRAFT STRENGTH) ALONG WITH WET BULB ZERO TEMPS JUST BELOW 7500 FT
WOULD SUGGEST THE THREAT FOR LARGE HAIL IS UNLIKELY.

.APX...NONE..

HURLEY

In the hours before

Special weather statement, Jun 29, 11:05 AM EDT, 4 hours 1 minute before
MIZ008-015>036-041-042-301200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1105 AM EDT THU JUN 29 2000

...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER
MICHIGAN...

ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHEAST LOWER
MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...AND AS A RESULT SKYWARN SPOTTER ACTIVATION IS NOT
ANTICIPATED.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST LOWER MICHIGAN
BETWEEN 200 AND 600 PM...COINCIDING WITH PEAK DAYTIME HEATING. THE
AREA OF CONCERN WILL BE LOCATIONS EAST OF A CHEBOYGAN TO HOUGHTON
LAKE LINE. MOVEMENT OF THUNDERSTORMS WILL BE SOUTHEAST AROUND 15 MPH.

WHILE NOT EXPECTED TO BECOME SEVERE...ANY THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF HAIL UP TO A HALF INCH IN DIAMETER...ALONG WITH
WIND GUSTS TO 30 MPH AND LOCALLY HEAVY DOWNPOURS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISIION STATIONS
FOR THE LATEST INFORMATION.

HURLEY
Special weather statement, Jun 29, 11:17 AM EDT, 3 hours 49 minutes before
MIZ008-015>036-041-042-300000-
SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GAYLORD MI
1117 AM EDT THU JUN 29 2000

...SEVERE WEATHER OUTLOOK FOR NORTHERN LOWER AND EASTERN UPPER
MICHIGAN...

ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF EASTERN UPPER AND
NORTHERN LOWER MICHIGAN THIS AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE...AND AS A RESULT SKYWARN SPOTTER
ACTIVATION IS NOT ANTICIPATED.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN BETWEEN 200 AND 600 PM...COINCIDING WITH
PEAK DAYTIME HEATING. THE MAIN AREA OF CONCERN WILL BE LOCATIONS
ALONG AND EAST OF I-75. MOVEMENT OF THUNDERSTORMS WILL BE
SOUTHEAST AROUND 15 MPH.

WHILE NOT EXPECTED TO BECOME SEVERE...ANY THUNDERSTORMS THAT DEVELOP
WILL BE CAPABLE OF HAIL UP TO A HALF INCH IN DIAMETER...ALONG WITH
WIND GUSTS TO 30 MPH AND LOCALLY HEAVY DOWNPOURS.

LISTEN TO NOAA WEATHER RADIO OR LOCAL RADIO OR TELEVISION STATIONS
FOR THE LATEST INFORMATION.

HURLEY

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.